Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 169, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 29, 2020, 2:34 PM MDT for Kiowa County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2020, 2:34 PM MDT (20:34 UTC)
- Expired
- Jul 29, 2020, 3:00 PM MDT
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 2:09 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2462 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
315
WUUS55 KPUB 292034
SVRPUB
COC061-292100-
/O.NEW.KPUB.SV.W.0169.200729T2034Z-200729T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
234 PM MDT Wed Jul 29 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Eastern Kiowa County in southeastern Colorado...
* Until 300 PM MDT.
* At 234 PM MDT, a severe thunderstorm was located near Chivington,
or 22 miles southwest of Cheyenne Wells, moving southeast at 15
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Sheridan Lake, Chivington and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3828 10247 3852 10269 3861 10258 3862 10246
3852 10221
TIME...MOT...LOC 2034Z 313DEG 14KT 3854 10255
HAIL...1.50IN
WIND...60MPH
$$
PGW3 follow-up statements
053
WWUS55 KPUB 292041
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
241 PM MDT Wed Jul 29 2020
COC061-292100-
/O.CON.KPUB.SV.W.0169.000000T0000Z-200729T2100Z/
Kiowa CO-
241 PM MDT Wed Jul 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EASTERN KIOWA COUNTY...
At 240 PM MDT, a severe thunderstorm was located near Chivington, or
22 miles southwest of Cheyenne Wells, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sheridan Lake, Chivington and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3828 10247 3852 10269 3861 10258 3862 10246
3852 10221
TIME...MOT...LOC 2040Z 313DEG 14KT 3852 10253
HAIL...1.50IN
WIND...60MPH
$$
28513
WWUS55 KPUB 292048
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
248 PM MDT Wed Jul 29 2020
COC061-292100-
/O.CON.KPUB.SV.W.0169.000000T0000Z-200729T2100Z/
Kiowa CO-
248 PM MDT Wed Jul 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EASTERN KIOWA COUNTY...
At 248 PM MDT, a severe thunderstorm was located near Chivington, or
24 miles south of Cheyenne Wells, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sheridan Lake, Chivington and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3851 10268 3859 10257 3862 10246 3852 10221
3828 10247
TIME...MOT...LOC 2048Z 319DEG 13KT 3850 10251
HAIL...1.00IN
WIND...60MPH
$$
28103
WWUS55 KPUB 292101
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
301 PM MDT Wed Jul 29 2020
COC061-292111-
/O.EXP.KPUB.SV.W.0169.000000T0000Z-200729T2100Z/
Kiowa CO-
301 PM MDT Wed Jul 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KIOWA COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However hail up
to the size of nickels, and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3851 10268 3859 10257 3862 10246 3852 10221
3828 10247
TIME...MOT...LOC 2101Z 313DEG 14KT 3847 10248
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 11:22 AM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 29, 11:22 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1122 AM MDT Wed Jul 29 2020 .SHORT TERM...(Today and tonight) Issued at 342 AM MDT Wed Jul 29 2020 Currently...high pressure is sitting over Arizona this morning while energy embedded in northwesterly flow moves across Colorado. Radar indicates a few light rain showers exiting Baca County early this morning as the main energy exits the region. Satellite imagery indicates clearing conditions from west to east. Temperatures are currently in the 60s across the Plains with light winds. Today...high pressure will begin to amplify over Arizona with ridging extending north into Utah. Meanwhile, an upper wave over Wyoming will shift east into Nebraska and northwestern Kansas by this afternoon. This will force northwesterly flow across the region by this afternoon. Drier air over Utah is forecast to shift eastward as well. This will help scour out moisture on the Plains, with dewpoints falling from the 60s into the 40s along the I-25 corridor. There is a marginal threat for severe storms out near the Kansas border this afternoon, but much will depend on how quickly the drier air mixes eastward. The latest model guidance has CAPE vales around 2000 j/kg by 18z, but quickly dries out and stabilizes the Plains, pushing this higher instability east into Kansas. This will likely limit the severe threat this afternoon. Expect isolated to scattered showers and thunderstorms, initiating over the Mountains, and spreading south and east across the Plains. Given the drier air and lack of instability, coverage looks to be minimal. If one of these storms moves over the Decker or Spring burn scars, it could lead to flash flooding, but the overall threat appears low at this time. Out near the Kansas border, if a stronger cell can get going, wind gusts to near 50 mph and hail nearing an inch in diameter are possible. Tonight...the upper high will continue to amplify over the Arizona to Utah while the upper disturbance shifts into eastern Kansas. Expect shower and thunderstorm activity to dissipate this evening as the upper energy moves away from the area. At the surface, a cold front will drop south by midnight. This will turn flow northeasterly across the Plains, pushing moisture back into the Plains by morning. As for temperatures, they will be a bit warmer today. Locations on the Plains will reach the upper 80s to mid 90s. Overnight lows will continue to be mild with upper 50s to mid 60s for the lower elevations. Mozley .LONG TERM...(Thursday through Tuesday) Issued at 342 AM MDT Wed Jul 29 2020 Long range flow pattern will be characterized by persistent north to northwest flow with another moistening trend into next weekend as periodic reinforcing upslope flow behind frontal surges pushes through the plains. First of these occurs on Thursday as upper trough across the central plains with an east to west extension across eastern CO slowly drops southeastward through the day. Timing of moisture return across the plains behind the front will determine storm strengths, but with northwest flow aloft, this day may have the better potential for severe thunderstorms given greater deep layer shear and potential for stronger CAPE. Far eastern plains will be most at risk. Better moisture advection occurs Thursday night driven by continued upslope flow possibly enhanced by westward moving outflow boundaries from convection across western KS. This sets the stage for increased risk for flash flooding concerns on burn scars for Friday as better moisture and upslope flow will be in place across the eastern mountains and I-25 corridor. Storm motions will be south southeasterly which should keep greatest thunderstorm potential in and near the mountains. As mid level flow shifts around from a southerly direction Friday night, there is the potential for some warm air advection showers and thunderstorms to continue into the overnight hours across the southern plains...though operational GFS and NAM suggest focus may stay to the south of our area. Will maintain some isolated pops along the southern border through Friday night. Another cold front will surge southward into the southeast plains on Saturday with moisture advecting back westward into the mountains through the weekend. With the upper ridge axis parked to the west this will keep north to northwest flow across CO with the atmosphere gradually moistening through the period as moisture gets reinforced under the ridge across the southeast mountains and plains. Eastern mountain sections of the forecast area will maintain the best chances for showers and thunderstorms through the weekend, but even the valleys and southwest mountains will gradually moisten given southerly mid level flow, so potential for wetting rains across western sections of the area will increase as well. Flash flooding will be possible on area burn scars through the weekend into Monday as weak perturbations rotate over the northern and eastern periphery of the upper high and upslope/surface heating also help to trigger afternoon and evening thunderstorms across the mountains each day. Extended models show a drying trend for Tuesday and next Wednesday as the western U.S. upper high gets suppressed southward and ridge axis translates eastward. This puts southern CO under a more westerly flow aloft...though flow is still rather weak. Stuck close to model blends for pops during this period with another warming trend. -KT && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1119 AM MDT Wed Jul 29 2020 VFR conditions are expected the next 24 hrs at KALS, KPUB and KCOS. Gusty west to northwest or north winds are expected into tonight at KPUB and KCOS. Chances for showers/storms looks too low to include in the forecast for KPUB and KCOS this afternoon and evening. High resolution models show better chances for showers or storms at KALS this afternoon, so for now will include a VCSH group in the forecast. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOZLEY LONG TERM...KT AVIATION...28
Hazardous weather outlook, Jul 29, 11:26 AM MDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1126 AM MDT Wed Jul 29 2020 COZ058>089-093>099-301730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1126 AM MDT Wed Jul 29 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible this afternoon and evening. A couple of storms may become strong to severe out near the Kansas border. These storms may produce hail to the size of quarters and wind gusts in excess of 50 mph. Elsewhere, thunderstorms will produce potentially deadly lightning, and could produce wind gusts to near 40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms will be possible on Thursday with a strong storm or two possible across the southeast plains. Hail to near 1 inch in diameter and wind gusts to around 50 mph will be possible, especially near the Kansas border. The risk for heavy rainfall producing thunderstorms increases for Friday through Monday across the mountains. Localized flash flooding on burn scars will be possible if a stronger storm directly impacts these areas. Small hail, gusty winds up to 45 mph, and lightning will also be possible with the stronger storms in and near the mountains. Thunderstorm chances should decrease some for Tuesday and Wednesday as drier air works into the region, though both days will have the potential for at least isolated thunderstorms in and near the mountains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening near the Kansas border. 28/28
In the hours before
Special weather statement, Jul 29, 1:23 PM MDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Pueblo CO 123 PM MDT Wed Jul 29 2020 COZ099-291945- Springfield Vicinity/Baca County CO- 123 PM MDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL 145 PM MDT... At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Campo, or 17 miles southeast of Springfield, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Baca County. LAT...LON 3706 10252 3723 10260 3733 10232 3711 10224 TIME...MOT...LOC 1923Z 251DEG 18KT 3718 10248 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:13 PM MDT | Special Weather Statement | PUB | Otero | 17 min |
| Jul 28, 6:45 PM MDT | Special Weather Statement | PUB | Las Animas | 30 min |
| Jul 28, 8:35 PM MDT | Special Weather Statement | PUB | Huerfano | 25 min |
| Jul 28, 8:47 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 28, 9:41 PM MDT | Special Weather Statement | PUB | Otero | 34 min |
| Jul 29, 1:23 PM MDT | Special Weather Statement | PUB | Baca | 22 min |
| Jul 29, 3:24 PM MDT | Special Weather Statement | PUB | Prowers | 21 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.